FROM OUR EXPERTS
This question has not been answered by one of our experts yet.
Getting off of pain medications usually requires an exit strategy. Anyone who has tried to abruptly discontinue a regularly used opioid (a pain medication which is chemically similar to opium that binds to opioid receptors in the body) can attest to the severe discomfort of withdrawal syndrome. The symptoms of withdrawal include: nausea, vomiting, aches, sweating, diarrhea, yawning, insomnia, irritability and gooseflesh. These symptoms indicate that the body is physically dependent on the chemical. Chemical dependency is difficult to overcome without a good strategy. That strategy should reduce the occurrence of withdrawal syndrome, the risk of relapse, and the risk of toxicity. Suboxone can help someone get off pain medications because it reduces withdrawal symptoms, cravings, and the risk of overdose.
Because Suboxone contains buprenorphine (an opioid), it serves as a substitute for other opioids and satisfies the body's need for the chemical. One advantage in converting from...
Narcotics, or opioids (pronounced OH-pee-oydz), provide the main relief for this level of pain. There are both long-acting and short-acting opioid pain medicines:
Long-acting opioids include:
oxycodone (brand names: Roxicodone, OxyIR, OxyContin)
fentanyl (brand name: Duragesic)
morphine (brand names: MS Contin, Oramorph, Avinza, Kadian, Roxanol)
methadone (brand name: Dolophine)
Short-acting opioids include:
morphine (brand name: MSIR)
oxycodone (brand name: Percocet)
hydrocodone (brand names: Vicodin, Vicoprofen, Lortab, Lorcet, Hycodan, Zydone)
hydromorphone (brand name: Dilaudid)
fentanyl—rapid acting (brand name: Actiq)
meperidine (brand name: Demerol)
Dosage is adjusted to suppress your pain around-the-clock. Long-acting medication helps so that most of your day is pain free, and ideally you won't need to get up in the middle of the night to take another dose. Short-acting drugs are used to treat episodes of breakthrough pain.
There are many different opioids to try f...
Full Question: I had been having a daily headache for several years and was taking 1/2 Percocet tablets twice and sometimes 3 times a day for a total of 1 1/2 Percocet per day. I saw my doctor, and she said I should try going off the Percocet for 2 to 3 months so I did and the daily headache has just about disappeared. I continue to have a Migraine 1 to 2 per month but I take Imitrex to get rid of the Migraine. One in awhile I will get a moderate headache and take 1 Percocet to ease the pain but it seems to bring on a worse headache and sometimes a Migraine. Why does this happen? Answer : Hello; Your physician was correct in having you stop the Percocet. She or he probably suspected analgesic rebound headache, which can occur after too frequent use of opiates and simple analgesics (Tylenol, aspirin or ibuprofen). You usual migraine seems quite treatable with the Imitrex. Good luck, John Claude Krusz and Teri Robert About Ask the Clinician : Dr. Krusz is a recognized expert in the fields...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.